Maryland, 2025

Damaging Winds in Maryland, June 19, 2025

June 19, 2025 · NWS AKQ · 9 events in 3 counties and zones

An upper trough approached the Mid-Atlantic region from the west on June 19th. Strong solar heating and rich low level moisture combined for robust instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An upper trough approached the Mid-Atlantic region from the west on June 19th. Strong solar heating and rich low level moisture combined for robust instability across the area. Moderate wind shear ahead of the upper trough resulted in sufficient shear for thunderstorm organization and resulted in widespread damaging winds across the region. These storms approached and crossed the Maryland Eastern Shore in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 19, 4:25 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 19, 4:25 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
525 PM EDT Thu Jun 19 2025

.SYNOPSIS...
Scattered showers and storms are expected late this afternoon
and evening as the next cold front approaches. Some storms could
be strong to severe this evening, with damaging winds and large
hail as the main threats. Mainly dry for the upcoming weekend,
with heat and humidity returning late in the weekend into the
first half of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 510 PM EDT Thursday...

Key Messages:

- Severe Tstm Watch has been expanded to include all remaining
  VA zones, as well as Worcester MD, the rst of Ches BAy, all
  rivers, and coastal waters N of Cape Charles.

- Storms are moving rapidly to the E. An Enhanced Risk remains
  in effect for the NW half of our area with a Slight Risk for
  the rest of the area. Damaging winds will be the main threat,
  with large hail possible. While unlikely, a brief tornado
  cannot be ruled out.

A surface low is moving through the eastern Great Lakes Region, with
the attendant cold front draped across the Ohio River Valley.
Meanwhile, an expansive high is parked well off the SE coast south
of Bermuda. Looking aloft, an upper ridge still has a weak grip
across the area, though a trough associated aforementioned surface
low has gradually shoved the ridge further into the western North
Atlantic over the course of today. Temperatures are have reached
upper 80s to lower 90s across the forecast area, with heat indices
in the upper 90s to lower 100s, which is just under our Heat
Advisory criteria (105-109 degrees).

The strong ongoing daytime heating will play a part in this
afternoon/evening's severe weather by adding fuel to an already
unstable airmass. MLCAPE values are roughly between to between 1500-
2000 J/kg by this afternoon, which is more than adequate for storms
to use to help increase storm intensity. 500-700 mb lapse rates have
steepened to between 6.5-7 C/km, PW values will remain between 1.5-
2.0", and deep layer shear has increased to around 30-40 kt. All of
these ingredients have come together this afternoon and made for a
very favorable environment for the development of strong to severe
storms. Storms have started to develop along a pre-frontal trough to
our west, but are moving quickly towards our western counties. These
storms have already shown that winds are the main threat, with
numerous trees having been reported in the wake of these storms. A
majority of the northern half of the forecast area from near
Farmville through Dorchester is in an Enhanced Risk (3/5) of severe
weather today, with a 30% severe wind probability. The remainder of
the forecast area remains in a Slight Risk (2/5) for severe weather,
with the main threat damaging wind gusts. Large hail and a brief
tornado are also possible, but are expected to be more isolated than
the wind threat. Storms will be moving quickly (SW to NE at 25-35
mph), so excessive rainfall is not much as much of a threat at this
time, though again it cannot be ruled out, especially in light of
rainfall of the past week. WPC has placed our area in a Marginal
ERO. As of now, our forecast rainfall accumulation amounts are well
below an inch with localized higher amounts possible.

Timing/storm-mode: Expect showers and storms to move W-SW to E-NE
into western portions of the region over the next few hours. Storms
will push through the piedmont and I-95 corridor between 4-8 pm,
then look to eventually congeal into more of a linear/quasi-linear
storm mode east of RIC with respective convective outflows and
better shear likely to be over the coastal plain between 8-11
pm.

Clearing out late tonight and cooler with lows in the mid 60s
inland, upper 60s to low 70s along the SE coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
As of 338 PM EDT Thursday...

Key Messages:

- A short-lived reprieve from the hot temperatures Friday, with
  dry conditions and temperatures back to "only" seasonal levels.

After the "cold" front moves through tonight, temperatures will
briefly drop back closer to normal on Friday with highs in mid to
upper 80s. The shortwave will start to move offshore, but subtle NW
flow aloft will linger through the day on Friday before finally
starting to flatten. As the shortwave clears the coast and moves
further offshore during the day, cloud cover will diminish and
mostly clear skies are expected for a majority of the day. Dew
points will drop into the 60s, and we not expecting any heat
headlines for Friday. An expansive 500 mb ridge will gradually move
from the southern Plains towards the Mid-Atlantic region on
Saturday. This will be the main player in the coming heat wave that
is expected to impact the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As of 349 PM EDT Thursday...

Key Message:

- Temperatures ramp back up over the weekend into early next
  week. Summer heat and moderate humidity levels expected Sunday
  through the middle of next week. Heat headlines are likely to
  be needed for (at least) portions of the area for much of next
  week.

Rapid height rises are expected through next week as the almost 600
dm high parks itself over the East Coast through mid-next week,
centered over the Mid-Atlantic region. Temperatures will soar into
the mid-upper 90s by Sunday, then will reach the upper 90s to near
100 degrees (mid 90s along the immediate coast) Monday and Tuesday.
Looking back at climate data, Richmond has only recorded 3 or more
days in row of 100+ degree high temperatures 13 times throughout the
entire climate record dating back to 1871. If this forecast holds,
there is a chance that this heat wave will add a 14th time to that
list. Dew points will be in the low to possibly mid 70s, so heat
indices will reach 105 degrees Sunday and Heat Advisories will
likely be needed and could be nearing Extreme Heat Warning
Criteria in some areas (110+ degrees) next Monday and Tuesday.
Wednesday and Thursday will still see well above normal
temperatures but could drop at least a degree or two in terms of
high temperatures, so not much of a reprieve from the heat is
expected through next week. Stay cool...

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 205 PM EDT Thursday...

VFR conditions will prevail at all terminals over the next few hours
before deteriorating as a line of thunderstorms rolls through the
area. Richmond will be affected first, followed by the remainder of
the terminals later this evening into early tonight. Have included
TEMPO groups for each respective terminal for thunderstorm impacts
and have tried to narrow down the timing of the storms, but if the
time of arrival shifts, amendments may be necessary. Outside of
convection, SW surface winds will gust to 20-25 kts through the
remainder of the afternoon. Conditions will start to improve
overnight, with clearing skies and decreasing winds expected.

Outlook: Looking ahead, Dry and VFR conditions are expected to
prevail late tonight/early Friday through the weekend and into early
next week, as strong high pressure builds into the region.

&&

.MARINE...
As of 338 PM EDT Thursday...

Key Messages:

- Small Craft Advisories in effect through late tonight/early Friday
morning, now including the northern coastal waters.

- Strong to severe thunderstorms this afternoon/evening may result
in higher winds and waves.

- Benign marine conditions return Friday through the forecast period
as high pressure builds into the region.

With high pressure well off the Carolina coast and low pressure over
the Great Lakes, the pressure gradient (along with well-mixing) is
producing some gustier winds. Currently out of the SW, winds are 10-
15 kt with gusts up to 20 kt in both the Ches. Bay and coastal
waters. Waves and seas are currently 1-2 ft and 3-4 ft,
respectively. Small Craft Advisories are currently in effect for all
rivers and the Ches. Bay for the gustier winds until 06z for all
rivers and 12z for the bay.

A front will move over the waters late afternoon/evening today,
which will bring showers and storms. Some thunderstorms may be
severe and bring stronger winds and seas. Special Marine Warnings
will be issued to reflect any hazards. Behind the front, confidence
has increased that the seas in the northern coastal waters will
increase to 4-5 ft. SCA headlines have been issued for late this
afternoon into early morning to reflect this. Waves in the bay will
also increase slightly to 2-3 ft.

While the seas and waves increase behind the convection, winds will
rapidly drop and shift out of the NW. Once the winds drop below SCA
criteria, they will likely stay below criteria for the remainder of
the forecast period. The only exception may be Saturday night, as
winds are currently forecast at 15 kt with gusts up to 20 kt in the
bay as a shortwave moves over the region. Otherwise, high pressure
builds over the area this weekend into mid week bringing benign
marine conditions.

&&

.CLIMATE...
Daily Record High Maximum Temperatures Sun 6/22-Wed 6/25

Date    Richmond     Norfolk    Salisbury   Eliz. City
06-22   101(1942)    99(1981)    98(1988)    98(1942)
06-23   101(1988)    99(2024)    99(1988)    99(2011)
06-24   102(2010)   101(1880)   100(1914)    99(2010)
06-25   100(1952)   100(1952)    99(1914)   100(1952)

Daily Record High Minimum Temperatures Sun 6/22-Wed 6/25

Date    Richmond     Norfolk    Salisbury   Eliz. City
06-22    76(2015)    79(2015)    75(1988)    76(1981)
06-23    78(2024)    79(2015)    75(1929)    78(2015)
06-24    78(2010)    79(1994)    75(1969)    76(2011)
06-25    76(1921)    79(1880)    75(1909)    76(1949)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 8 AM EDT Friday for ANZ630>632-634.
     Small Craft Advisory until 2 AM EDT Friday for ANZ635>638.
     Small Craft Advisory until 6 AM EDT Friday for ANZ650-652.

&&

SYNOPSIS...MAM
NEAR TERM...LKB/MAM/NB
SHORT TERM...MAM/NB
LONG TERM...MAM/NB
AVIATION...MAM/NB
MARINE...KMC
CLIMATE...AKQ
Hazardous weather outlook, Jun 19, 12:54 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wakefield VA
154 PM EDT Thu Jun 19 2025

MDZ024-NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525-
201800-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Gloucester-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
154 PM EDT Thu Jun 19 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Highs warm into the low to mid 90s ahead of a cold frontal passage
today, with maximum heat index values around 100 degrees.

A Slight Risk for severe storms is in place across the outlook area
today. Showers and thunderstorms are expected to push into the area
with the frontal passage late this afternoon into this evening.
Scattered severe storms are possible, with damaging wind gusts and
large hail as the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Maximum heat index values are forecast to exceed 100 degrees across
the outlook area beginning on Sunday, and persisting through the end
of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-VAZ099-100-201800-
Maryland Beaches-Accomack-Northampton-
154 PM EDT Thu Jun 19 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Highs warm into the low 90s ahead of a cold frontal passage today,
with maximum heat index values around 100 degrees.

A Slight Risk for severe storms is in place across the outlook area
today. Showers and thunderstorms are expected to push into the area
with the frontal passage this evening. Scattered severe storms are
possible, with damaging wind gusts and large hail as the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Maximum heat index values are forecast to exceed 100 degrees across
the outlook area beginning on Sunday, and persisting through the end
of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>023-VAZ048-060>062-064>069-075>083-085-509>522-201800-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
154 PM EDT Thu Jun 19 2025

...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Highs warm into the low to mid 90s ahead of a cold frontal passage
today, with heat index values around 100 degrees.

An Enhanced Risk for severe storms is in place across the outlook
area today. Showers and thunderstorms are expected to push into the
area with the frontal passage after 3 pm this afternoon into this
evening. Scattered severe storms are possible, with damaging wind
gusts and large hail as the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Maximum heat index values are forecast to exceed 100 degrees across
the outlook area beginning on Sunday, and persisting through the end
of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 5:40 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
640 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Tstm Wnd Dmg     1 SSW Dumbarton         37.59N 77.51W
06/19/2025                   Henrico            VA   911 Call Center

            Multiple trees and powerlines down. Multiple
            trees fallen on powerlines causing fires.
            One location on West Broad St and West Club
            Lane via 911 Center. Time estimated via
            radar.

&&
Local storm report, Jun 19, 5:42 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
642 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     Ford                    37.15N 77.73W
06/19/2025                   Dinwiddie          VA   911 Call Center

            Tree down blocking US 460 west bound. Also,
            multiple reports of trees and powerlines
            down scattered about the county. Time
            estimated from radar.

&&

AC
Local storm report, Jun 19, 5:48 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
648 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     Pleasant Grove          37.01N 78.37W
06/19/2025                   Lunenburg          VA   Dept of Highways

            Tree down on Pleasant Grove Rd. Time
            estimated from radar.

&&

AC
Local storm report, Jun 19, 5:51 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
651 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Tstm Wnd Dmg     Etna Mills              37.76N 77.26W
06/19/2025                   King William       VA   911 Call Center

            Multiple trees down across the county. One
            notable location on Etna Mills Road via 911
            Call Center. Time estimated based on radar.

&&
Local storm report, Jun 19, 5:52 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
652 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     1 NE Manquin            37.72N 77.14W
06/19/2025                   King William       VA   911 Call Center

            Tree and powerlines down off of Mount
            Pleasant Road via 911 Call Center. Time
            estimated based on radar.

&&
Local storm report, Jun 19, 5:54 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wakefield VA
654 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     Rustic                  37.29N 76.93W
06/19/2025                   Charles City       VA   911 Call Center

            Tree down on John Tyler Memorial Highway in
            Charles City County. Time estimated from
            radar.

&&

AC

The radar

The Dover AFB radar (KDOX), 59 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 19, 5:55 PM EST
Where
Dorchester County, 1.76 mi ESE of Drawbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.420, -75.870

The 911 call center reported a tree down along Henry Cross Road.

Thunderstorm Wind, Somerset

When
June 19, 6:05 PM EST
Where
Somerset County, 0.69 mi N of Crisfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.990, -75.850

The 911 call center reported trees down on powerlines, which caused them to catch fire.

Thunderstorm Wind, Somerset

When
June 19, 6:05 PM EST
Where
Somerset County, 1.49 mi SSW of Crisfield Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.000, -75.840

The 911 call center reported a tree down on Silver Lane.

Thunderstorm Wind, Somerset

When
June 19, 6:08 PM EST
Where
Somerset County, 1.76 mi SE of Venton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.180, -75.760

The 911 call center reported multiple trees down along Anderson Road.

Thunderstorm Wind, Somerset

When
June 19, 6:10 PM EST
Where
Somerset County, 1.48 mi NNE of Westover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.140, -75.690

The 911 call center reported a tree down on Old Princess Anne Road.

Thunderstorm Wind, Somerset

When
June 19, 6:12 PM EST
Where
Somerset County, 1.29 mi WSW of Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.190, -75.720

The 911 call center reported trees and branches fell on powerlines on Brownstone Road.

Thunderstorm Wind, Somerset

When
June 19, 6:17 PM EST
Where
Somerset County, 0.69 mi S of Cokesbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.120, -75.580

The 911 call center reported a tree down on Wallace Taylor Road.

Thunderstorm Wind, Worcester

When
June 19, 6:28 PM EST
Where
Worcester County, 2.14 mi SE of Colbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.250, -75.420

The 911 call center reported a tree down on Forest Lane.

Thunderstorm Wind, Worcester

When
June 19, 6:30 PM EST
Where
Worcester County, 1.77 mi WNW of Boxiron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.130, -75.380

The 911 call center reported a tree down on Castle Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278502, 1278504, 1278505, 1278506, 1278508, 1278510, 1278511, 1278512, 1278513.